Alert archive / Arkansas / Tornado Warnings in 2020
Tornado Warning 69, NWS Shreveport, LA
NWS Shreveport, LA issued this tornado warning at May 16, 2020, 5:16 PM CDT for Columbia County, Union County, Arkansas; Claiborne Parish, Louisiana. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2020, 5:16 PM CDT (22:16 UTC)
- Expired
- May 16, 2020, 6:00 PM CDT
- In force
- 44 min
- Issued by
- NWS Shreveport, LA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.0 in
Counties Columbia County, AR, Union County, AR, Claiborne Parish, LA
The radar
The Shreveport radar (KSHV), 106 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 3:27 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Shreveport, LA (KSHV), launched 12:00Z, 10.3 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 144 J/kg
- Mixed-layer CIN
- -88 J/kg
- Mixed-layer LCL
- 699 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
989
WFUS54 KSHV 162216 RRA
TORSHV
ARC027-139-LAC027-162300-
/O.NEW.KSHV.TO.W.0069.200516T2216Z-200516T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Shreveport LA
516 PM CDT Sat May 16 2020
The National Weather Service in Shreveport has issued a
* Tornado Warning for...
Southwestern Union County in south central Arkansas...
Southeastern Columbia County in southwestern Arkansas...
North central Claiborne Parish in northwestern Louisiana...
* Until 600 PM CDT.
* At 516 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Atlanta, or 15 miles north of Homer, moving north
at 35 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Atlanta around 525 PM CDT.
Village around 550 PM CDT.
Other locations impacted by this tornadic thunderstorm include
Spotville and Ebenezer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
&&
LAT...LON 3296 9292 3295 9302 3330 9318 3333 9299
TIME...MOT...LOC 2216Z 166DEG 29KT 3300 9299
TORNADO...RADAR INDICATED
HAIL...0.00IN
$$
151 follow-up statement
710
WWUS54 KSHV 162226
SVSSHV
Severe Weather Statement
National Weather Service Shreveport LA
526 PM CDT Sat May 16 2020
LAC027-162236-
/O.CAN.KSHV.TO.W.0069.000000T0000Z-200516T2300Z/
Claiborne LA-
526 PM CDT Sat May 16 2020
...THE TORNADO WARNING FOR NORTH CENTRAL CLAIBORNE PARISH IS
CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 900 PM CDT for south central
and southwestern Arkansas.
LAT...LON 3304 9294 3303 9305 3330 9318 3333 9299
TIME...MOT...LOC 2226Z 169DEG 29KT 3308 9300
$$
ARC027-139-162300-
/O.CON.KSHV.TO.W.0069.000000T0000Z-200516T2300Z/
Union AR-Columbia AR-
526 PM CDT Sat May 16 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR WEST
CENTRAL UNION AND SOUTHEASTERN COLUMBIA COUNTIES...
At 526 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Atlanta, or 16 miles west of Junction City, moving
north at 35 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Village around 550 PM CDT.
Other locations impacted by this tornadic thunderstorm include
Spotville and Ebenezer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
&&
LAT...LON 3304 9294 3303 9305 3330 9318 3333 9299
TIME...MOT...LOC 2226Z 169DEG 29KT 3308 9300
TORNADO...RADAR INDICATED
HAIL...0.00IN
$$
15What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at May 16, 4:52 PM CDT, 24 minutes earlier.
Area forecast discussion, May 16, 4:52 PM CDT, 24 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
452 PM CDT Sat May 16 2020
.UPDATE...
A quick update to include Tornado Watch 191 for the northern half
of the region through 9 PM this evening along with a Flash Flood
Watch for much of the same area including the northern half of NE
Texas, SW Arkansas, and the adjacent parishes in extreme northern
Louisiana. The Flash Flood Watch is in effect through 7 AM Sunday.
/19/
&&
.PREV DISCUSSION... /issued 313 PM CDT Sat May 16 2020/
SHORT TERM.../Tonight through Sunday Night/
Convection has increased significantly this afternoon as heating
influences have helped destabilize the atmosphere with an upper
trough pivoting eastward into the region, allowing for steeper
lapse rates aloft and more upscale growth of these thunderstorms.
Our biggest concern this afternoon is with some weakly rotating
storms and possible brief spin-up tornadoes with a few tornado
warnings having already been issued thus far. Favorable conditions
will continue through the remainder of the afternoon and into the
early evening hours as a sfc low continues to drift eastward into
the region, providing for modest low-level shear with 0-1km shear
values near 200 m2/s2. Aside from the tornado potential, we also
continue to monitor rain rates across NE Texas and SE Oklahoma
where the heaviest rainfall has occurred so far this afternoon.
Training storms haven't really been an issue up to this point, but
still cannot rule out some brief heavy rainfall that could produce
isolated areas of localized flooding. However, it doesn't appear
that a Flash Flood Watch is needed at the moment but this threat
will continue to be closely monitored over the next several hours.
Through tonight, look for convection to continue spreading farther
north and east as the upper trough swings overhead along with the
associated low pressure center aloft and at the sfc. Therefore,
have maintained high PoPs areawide through the overnight period
with temperatures gradually cooling back down into the 60s. Rain
chances will remain quite high for much of the region on through
Sunday before convection gradually begins to diminish from west to
east late in the day through Sunday night. Temperatures will range
from the upper 70s to near 80 degrees for highs on Sunday before
cooling back into the 60s again overnight as clouds clear from the
NW to SE. Cool NW winds will prevail through Sunday night and help
push temperatures even cooler across our northern zones with mid
to upper 50s expected by early Monday morning.
/19/
LONG TERM.../Monday through Saturday Night/
By the start of the upcoming work week, our current upper level
trough will be well east of our region and will eventually be
absorbed by a vigorous upper level trough that will become cut off
from the westerlies as it moves southward from the Ohio Valley into
the Tenn Valley by Tue with the trough moving very little into Thu.
On the backside of this trough will be an expansive ridge of high
pressure in the upper levels that will extend as far south as the
Mexican Plateau and as far north as the Upper Plains into the Great
Lakes. This trough will have a warming influence across our region
with highs in the 80s through much of the upcoming week but a drying
influence as well.
Some medium range members are trying to suggest pops increasing
again as we head into the late week and upcoming weekend and while
that may very well be the case, will stay close to the NBM which is
taking its cues from the drier ECMWF and CMC suggesting a stronger
upper ridge in place across the Southern Plains/Lower Miss Valley
through at least Sat of next week.
13
PREV DISCUSSION... /issued 119 PM CDT Sat May 16 2020/
AVIATION...
For the 16/18Z TAF period, mostly MVFR cigs are currently observed
at our area terminals this afternoon with this extensive low cloud
cover expanding north and east ahead of an upper trough and closed
low across East Texas. Expect showers and thunderstorms to become
more numerous this afternoon and through this evening as the upper
trough and the center of the low shift farther east into the area.
Showers will continue through much of Sunday morning with embedded
thunderstorms still possible as the trough moves directly overhead
and winds begin to veer more W/NW as the sfc low shifts eastward.
Wind speeds will vary through the period, generally ranging from
5-15 kts with some higher gusts near 20kts possible. Cigs will be
slow to improve behind the trough and passing low with IFR/MVFR
conditions likely prevailing through the remainder of the period.
/19/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 65 79 63 83 / 90 70 10 10
MLU 67 78 63 82 / 80 80 30 10
DEQ 63 81 57 82 / 90 50 10 0
TXK 64 79 60 81 / 90 60 10 0
ELD 65 78 60 82 / 90 80 10 0
TYR 64 80 61 83 / 90 40 10 0
GGG 65 80 61 84 / 90 60 10 0
LFK 66 81 63 86 / 60 50 10 10
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch through Sunday morning for ARZ050-051-059>061-
070>072.
LA...Flash Flood Watch through Sunday morning for LAZ001>004.
OK...Flash Flood Watch through Sunday morning for OKZ077.
TX...Flash Flood Watch through Sunday morning for TXZ096-097-108>112-
124>126-136>138.
&&
19/13Hazardous weather outlook, May 16, 5:24 AM CDT, 11 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Shreveport LA 524 AM CDT Sat May 16 2020 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-171030- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn- Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp- Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk- Panola-Nacogdoches-Shelby-Angelina-San Augustine- 524 AM CDT Sat May 16 2020 This Hazardous Weather Outlook is for portions of south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...Today and Tonight... Thunderstorms will increase across the region today and tonight. Although widespread severe weather is not expected, a few isolated severe thunderstorms with damaging winds and large hail cannot be ruled out. In addition, pockets of heavy rainfall will also be possible today and tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday... Coverage of thunderstorms will diminish Sunday before moving east of our region by Sunday night. Otherwise, some chances for thunderstorms may return late in the work week. However, no hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators...and storm spotters should not be needed through tonight. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. 12
In the hours before
Special weather statement, May 16, 1:18 PM CDT, 3 hours 58 minutes before
Special Weather Statement
National Weather Service Shreveport LA
118 PM CDT Sat May 16 2020
TXZ108-161900-
Franklin TX-
118 PM CDT Sat May 16 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FRANKLIN COUNTY UNTIL 200
PM CDT...
At 118 PM CDT, Doppler radar was tracking a strong thunderstorm over
Mount Vernon, or 13 miles south of Hagansport, moving northwest at 20
mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Hagansport, Mount Vernon and Purley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3338 9530 3337 9528 3338 9527 3337 9526
3337 9523 3321 9512 3315 9513 3306 9526
3311 9531 3337 9531
TIME...MOT...LOC 1818Z 143DEG 19KT 3316 9523
13Special weather statement, May 16, 2:07 PM CDT, 3 hours 9 minutes before
Special Weather Statement National Weather Service Shreveport LA 207 PM CDT Sat May 16 2020 TXZ097-112-162000- Cass TX-Bowie TX- 207 PM CDT Sat May 16 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CASS AND SOUTHWESTERN BOWIE COUNTIES UNTIL 300 PM CDT... At 207 PM CDT, Doppler radar was tracking a strong thunderstorm near Maud, or 14 miles south of New Boston, moving northwest at 30 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Dalby Springs, Bryans Mill and Spring Hill. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3326 9432 3319 9442 3337 9472 3350 9452 TIME...MOT...LOC 1907Z 138DEG 25KT 3325 9440 13
Special weather statement, May 16, 2:08 PM CDT, 3 hours 8 minutes before
Special Weather Statement National Weather Service Shreveport LA 208 PM CDT Sat May 16 2020 TXZ097-112-162000- Cass TX-Bowie TX- 208 PM CDT Sat May 16 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CASS AND SOUTH CENTRAL BOWIE COUNTIES UNTIL 300 PM CDT... At 208 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles north of Linden, or 10 miles west of Atlanta, moving northwest at 30 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Douglassville, Bryans Mill, Spring Hill and Red Hill. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3314 9426 3308 9434 3328 9466 3343 9446 TIME...MOT...LOC 1908Z 138DEG 25KT 3313 9434 13
Local storm report, May 16, 3:43 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
343 PM CDT SAT MAY 16 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 PM TORNADO 5 SE REDWATER 33.31N 94.20W
05/16/2020 BOWIE TX OTHER FEDERAL
GAME WARDEN REPORTS LARGE TORNADO ON LAKE
WRIGHT PATMAN.
&&
ASSpecial weather statement, May 16, 4:16 PM CDT, 1 hour before
Special Weather Statement National Weather Service Shreveport LA 416 PM CDT Sat May 16 2020 ARZ071-072-LAZ003-004-162200- Lafayette AR-Columbia AR-Claiborne LA-Webster LA- 416 PM CDT Sat May 16 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAFAYETTE AND SOUTHWESTERN COLUMBIA COUNTIES...NORTHWESTERN WEBSTER AND NORTHWESTERN CLAIBORNE PARISHES UNTIL 500 PM CDT... At 416 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles east of Cotton Valley, or 12 miles north of Minden, moving north at 30 mph. Winds in excess of 30 mph will be possible with this storm. Locations impacted include... Springhill, Cullen, Cotton Valley, Sarepta, Taylor, Shongaloo, Bussey, Macedonia, Welcome, Evergreen, Leton, Walkerville, State Line and Horsehead. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Tornado Watch remains in effect until 900 PM CDT for southwestern Arkansas...and northwestern Louisiana. LAT...LON 3270 9335 3313 9358 3322 9328 3275 9315 TIME...MOT...LOC 2116Z 161DEG 24KT 3280 9328 20
The office that day
Everything else NWS Shreveport, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 8:56 PM CDT | Severe Thunderstorm Warning | SHV | Columbia, Union | 39 min |
| May 16, 9:57 AM CDT | River Flood Warning | SHV | Columbia | 14 days |
| May 16, 2:33 PM CDT | Tornado Warning | SHV | Little River | 42 min |
| May 16, 3:56 PM CDT | Tornado Warning | SHV | Little River | 49 min |
| May 16, 4:37 PM CDT | Flash Flood Watch | SHV | Columbia, Hempstead, Howard, Lafayette, Little River, Miller and 3 more | 14 hr |
| May 16, 4:37 PM CDT | Tornado Warning | SHV | Little River | 38 min |
| May 16, 4:43 PM CDT | Tornado Warning | SHV | Columbia | 47 min |
| May 16, 5:16 PM CDT | Tornado Warning | SHV | Little River, Miller | 29 min |
| May 16, 5:19 PM CDT | Tornado Warning | SHV | Columbia, Lafayette, Nevada | 41 min |
| May 16, 5:35 PM CDT | Tornado Warning | SHV | Hempstead, Howard, Little River, Miller, Sevier | 40 min |
| May 16, 5:58 PM CDT | Tornado Warning | SHV | Hempstead, Nevada | 47 min |
| May 16, 6:09 PM CDT | Tornado Warning | SHV | Sevier | 37 min |
| May 16, 6:36 PM CDT | Flash Flood Warning | SHV | Hempstead, Howard, Little River, Sevier | 3 hr |
| May 16, 6:45 PM CDT | Tornado Warning | SHV | Hempstead | 18 min |
| May 16, 6:48 PM CDT | Flash Flood Warning | SHV | Hempstead, Nevada | 117 min |
| May 15, 8:29 PM CDT | Special Weather Statement | SHV | Bossier | 46 min |
| May 16, 4:16 PM CDT | Special Weather Statement | SHV | Webster | 44 min |
Nearby
Tornado Warnings in Arkansas, 2020Tornado Warnings in Louisiana, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.